Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 36, NWS Blacksburg, VA

March 24, 2012Bland County, Tazewell County, Virginia; Mercer County, Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 24, 2012, 2:30 PM EDT for Bland County, Tazewell County, Virginia; Mercer County, Summers County, West Virginia. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2012, 2:30 PM EDT (18:30 UTC)
Expired
Mar 24, 2012, 3:30 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bland County, VA, Tazewell County, VA, Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 2:30 PM EDTHAIL 0.5Bluefield, WV
Mar 24, 2:40 PM EDTHAIL 1Matoaka, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 12:46 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS51 KRNK 241830
SVRRNK
VAC021-185-WVC055-089-241930-
/O.NEW.KRNK.SV.W.0036.120324T1830Z-120324T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT SAT MAR 24 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  NORTHERN BLAND COUNTY IN SOUTHWEST VIRGINIA
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
  WESTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 330 PM EDT.

* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM WENONAH TO 7 MILES SOUTHWEST OF
  CLEAR FORK...OR ALONG A LINE EXTENDING FROM MATOAKA TO BURKES
  GARDEN...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MERCER COUNTY AIRPORT...
  CAMP CREEK STATE PARK...
  FLAT TOP...
  PRINCETON...
  DUNNS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3732 8091 3729 8097 3729 8098 3709 8132
      3751 8126 3752 8122 3758 8119 3761 8108
      3764 8107 3768 8100 3772 8098 3770 8090
      3774 8093 3778 8090 3782 8094 3785 8086
TIME...MOT...LOC 1830Z 231DEG 20KT 3750 8118 3714 8125

$$

DS
2 follow-up statements
705 
WWUS51 KRNK 241909
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT SAT MAR 24 2012

VAC021-185-241919-
/O.CAN.KRNK.SV.W.0036.000000T0000Z-120324T1930Z/
TAZEWELL VA-BLAND VA-
309 PM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAZEWELL AND
NORTHERN BLAND COUNTIES IS CANCELLED...

THE STROM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
1000 PM EDT SATURDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

&&

LAT...LON 3770 8089 3768 8088 3732 8091 3729 8098
      3758 8119 3761 8108 3764 8107 3768 8100
      3772 8098 3770 8090 3774 8093 3778 8090
      3782 8094 3785 8086
TIME...MOT...LOC 1909Z 231DEG 20KT 3760 8102 3737 8093

$$

WVC055-089-241930-
/O.CON.KRNK.SV.W.0036.000000T0000Z-120324T1930Z/
MERCER WV-SUMMERS WV-
309 PM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR EASTERN MERCER AND WESTERN SUMMERS COUNTIES...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ELLISON TO OAKVALE...OR ALONG A LINE EXTENDING FROM 6
MILES NORTHWEST OF PIPESTEM TO 8 MILES WEST OF NARROWS...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  LERONA...
  PIPESTEM...
  JUMPING BRANCH...
  BLUESTONE STATE PARK...
  HINTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
1000 PM EDT SATURDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

&&

LAT...LON 3770 8089 3768 8088 3732 8091 3729 8098
      3758 8119 3761 8108 3764 8107 3768 8100
      3772 8098 3770 8090 3774 8093 3778 8090
      3782 8094 3785 8086
TIME...MOT...LOC 1909Z 231DEG 20KT 3760 8102 3737 8093

$$

DS
942 
WWUS51 KRNK 241923
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SAT MAR 24 2012

WVC055-089-241933-
/O.EXP.KRNK.SV.W.0036.000000T0000Z-120324T1930Z/
MERCER WV-SUMMERS WV-
323 PM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MERCER AND WESTERN
SUMMERS COUNTIES EXPIRES AT 330 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING WAS WEAKENING BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
1000 PM EDT SATURDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

LAT...LON 3770 8089 3768 8088 3732 8091 3729 8098
      3758 8119 3761 8108 3764 8107 3768 8100
      3772 8098 3770 8090 3774 8093 3778 8090
      3782 8094 3785 8086
TIME...MOT...LOC 1923Z 231DEG 20KT 3765 8094 3742 8085

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 12:57 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 24, 12:57 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EDT SAT MAR 24 2012

.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY WILL MOVE EAST THEN SOUTHEAST
TODAY AND TONIGHT. BY SUNDAY NIGHT THE LOW WILL BE OFF THE CAROLINA
COAST. HIGH PRESSURE WILL BUILD OVER THE REGION MONDAY AND
TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1250 PM SATURDAY...
UPDATED ISC GRIDS FOR SEVERE THUNDERSTORM WATCH 105 IN EFFECT
UNTIL 8 PM EDT THIS EVENING.

AS OF 1150 AM EDT SATURDAY...
CONVECTION WHICH TAPERED OFF THIS MORNING ALLOWING SOME SUNSHINE TO
RETURN FOR THE WEST...WILL REDEVELOP THIS AFTERNOON INTO TONIGHT.
SOME OF THE STORMS WILL BE STRONG TO SEVERE WITH THE POTENTIAL
FOR LOCALLY HEAVY RAINS. THE UPPER LOW TO OUR WEST WILL STEADILY
APPROACH THIS AFTERNOON AND MOVE ACROSS THE SRN APPALACHIANS
TONIGHT. LIKE THE HRRR FOR EARLY THIS AFTERNOON AND SHAPE POPS
CLOSE TO SOLUTION.

AS OF 915 AM EDT SATURDAY...
ADJUSTED TEMPERATURES AND POPS ACCORDING TO LATEST OBS AND RADAR
TRENDS. EXPANDED THE MENTION OF GUSTY WINDS AND HAIL FURTHER NORTH
TO MATCH SPC LATEST DAY1 OUTLOOK. HWO WAS UPDATED. PNS OUT FOR
HIGH MIN TEMPERATURES. ALSO ANOTHER PNS COMING OUT FOR RAINFALL
AMOUNTS. THE UPPER LOW IS MOVING EAST WITH COLD POOL WHICH WILL
RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. LOOK FOR SEVERAL ISC UPDATES TODAY WITH THE ACTIVE
WEATHER EXPECTED.

AS OF 410 AM EDT SATURDAY...

EXPECTING SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. FIRST AREA WAS OVER THE CENTRAL AND EASTERN COUNTY
WARNING AREA EARLY THIS MORNING AND WAS MOVING NORTHEAST AROUND 20
MPH. THE NEXT BAND EXTENDS FROM OHIO INTO EASTERN TENNESSEE. LOCAL
WRF AND HRRR BRING THIS BAND INTO THE WESTERN COUNTY WARNING AREA
BY 8AM.

AS THE UPPER LOW MOVES EAST THIS MOVING SO WILL THE SHOWERS AND
THUNDERSTORMS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP
OVER THE FORECAST AREA THIS AFTERNOON. COLDER AIR ALOFT
ASSOCIATED WITH THE UPPER LOW WILL REACH THE FORECAST AREA
TODAY...CREATING LARGE LAPSE RATES AND LOWERING THE FREEZING
LEVEL. GUSTY WINDS AND LARGE HAIL WILL BE A THREAT WITH ANY
STRONGER STORMS...ESPECIALLY THIS AFTERNOON AND EVENING.

THE UPPER LOW MOVES SOUTHEAST INTO SOUTH CAROLINA BY SUNDAY
MORNING. EXPECT COVERAGE AND PROBABILITY OF PRECIPITATION TO
DECREASE LATE TONIGHT.

THERE WAS A BREAK IN THE CLOUD COVER AHEAD OF THE SHOWERS AND
THUNDERSTORMS APPROACHING FROM THE WEST. FOG MAY DEVELOP EARLY
THIS MORNING AS THE CLOUDS BRIEFLY CLEAR. WITH ALL THE
PRECIPITATION EXPECTED TODAY...HAVE GONE ON THE COOL SIDE OF
GUIDANCE. STAYED CLOSE TO A BLEND OF BIAS CORRECTED MAV/MET
GUIDANCE FOR LOWS TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 330 AM EST SATURDAY...

SUNDAY MORNING WILL START OUT WITH THE UPPER LEVEL LOW PASSING JUST
TO THE SOUTH OF OUR AREA...POSSIBLY CLIPPING OUR NORTH CAROLINA
COUNTIES. IN ANY EVENT...EXPECT TO SEE GREATER COVERAGE OF SHOWER
ACTIVITY NORTH OF INTERSTATE 81...AS A SLOT OF DRIER AIR WORKS ITS
WAY IN SOUTH CLOSER TO THE LOW. COVERAGE WILL INCREASE FURTHER
DURING THE AFTERNOON AS DAYTIME HEATING HELPS DESTABILIZE THE
ATMOSPHERE...AND WILL NOT BE SURPRISED TO SEE A FEW THUNDERSTORMS
DEVELOP BY LATE MORNING. WITH THE UPPER LOW PASSING SO CLOSE TO OUR
AREA...BELIEVE THAT HAIL WILL BE A CONCERN IN THE STRONGER SHOWER
AND THUNDERSTORM ACTIVITY...BUT EXPECT MOST HAIL TO BE IN THE PEA TO
DIME SIZE RANGE WHERE IT OCCURS. SHOWER AND THUNDERSTORM ACTIVITY
WILL DECREASE FROM WEST TO EAST BY LATE AFTERNOON AS THE UPPER LOW
CONTINUES TO PUSH OFF THE ATLANTIC COAST...AND SHOWER ACTIVITY IS
EXPECTED TO BE CONFINED TO THE MOUNTAINS...MAINLY IN SOUTHEAST WEST
VIRGINIA BY LATE SUNDAY EVENING. DESPITE THE PASSAGE OF THE UPPER
LOW...SUNDAY NIGHT TEMPERATURES WILL REMAIN MILD ACROSS OUR
AREA...WITH OVERNIGHT LOWS RANGING FROM THE LOW TO MID 50S EAST...TO
THE UPPER 40S WEST.

IT WILL BE MONDAY MORNING WHEN WE SEE A CHANGE IN OUR WEATHER
PATTERN AS ANOTHER COLD FRONT BRINGS A SHOT OF COOLER CANADIAN AIR
INTO OUR AREA. MONDAY AFTERNOON TEMPERATURES ARE EXPECTED TO REMAIN
MILD ACROSS OUR AREA...ALBEIT A LITTLE COOLER...HOWEVER IT WILL BE
MONDAY NIGHT/TUESDAY MORNING TEMPERATURES THAT WILL BE OF CONCERN AS
LOWS FALL INTO THE 30S ACROSS THE MOUNTAINS. BELIEVE THAT NEAR
FREEZING TEMPERATURES WILL BE CONFINED TO GREENBRIER COUNTY IN
SOUTHEAST WEST VIRGINIA...AS WELL AS THE ALLEGHANY HIGHLANDS IN
VIRGINIA...LOCATIONS THAT HAVE NOT EXPERIENCED A START TO THE
GROWING SEASON TO THE SAME EXTENT THAT HAS OCCURRED IN LOWER
ELEVATIONS. THAT STATED...IT WOULD BE A GOOD IDEA TO CONSIDER
PRECAUTIONS AGAINST THE COLD FOR ANY SENSITIVE VEGETATION WHICH HAS
STARTED TO GROW IN YOUR AREA.

HIGH PRESSURE WILL SLIDE EAST ON TUESDAY AFTERNOON...ALLOWING WINDS
TO BECOME SOUTHERLY ACROSS OUR AREA. WITH A RIDGE OF UPPER LEVEL
HIGH PRESSURE BUILDING IN FROM THE WEST LATE TUESDAY EVENING...
OVERNIGHT TEMPERATURES WILL BE CONSIDERABLY WARMER...WITH LOWS
EXPECTED TO RANGE FROM THE MID 40S IN THE WEST...TO THE UPPER 30S IN
THE EAST.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 330 AM EDT SATURDAY...

ON WEDNESDAY...A HIGH PRESSURE RIDGE WILL SLIDE EAST OFF THE COAST.
SOUTHERLY FLOW RETURNS WITH MODERATING TEMPERATURES FOR THE
REMAINDER OF THE WORK WEEK. LIGHT RAIN SHOWERS ARE POSSIBLE
WEDNESDAY INTO THURSDAY AS A WEAK COOL FRONT PASSES OVER THE REGION.
THIS RAIN WILL NOT BE ANY WHERE CLOSE IN INTENSITY TO THIS WEEKENDS
RAIN EVENT.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 1159 AM EDT SATURDAY...

EXPECT SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS
THE FORECAST AREA THROUGH 06Z SUNDAY. CEILINGS AND VISIBILITIES
WILL LOWER TO MVFR/IFR IN ASSOCIATION WITH THE SHOWERS AND STORMS.
SOME OF THE STRONGER STORMS TODAY MAY PRODUCE GUSTY WINDS AND
LARGE HAIL...MAINLY THIS AFTERNOON AND EVENING.

COVERAGE OF PRECIPITATION WILL DIMINISH TONIGHT. LOW CLOUDS AND
FOG WILL FILL IN OVERNIGHT WITH CEILINGS LOWERING TO IFR/MVFR
LEVELS. HAVE LOWERED VISIBILITY TO LIFR AT LYH WITH MEDIUM
CONFIDENCE. IF NORTHWEST SURFACE AND LOW LEVEL WINDS ARE A LITTLE
STRONGER THAN EXPECTED THEN PROBABILITY OF LIFR OR IFR FOG WILL BE
LOWER.

SHRA WILL DEVELOP AGAIN ACROSS THE AREA SUN...BUT WITH
CONSIDERABLE LESS INSTABILITY INDICATED AND A COLDER/MORE STABLE
SFC ENVIRONMENT...DO NOT ANTICIPATE MUCH TSRA ACTIVITY SUN...JUST
SHOWERS.

DRIER WEATHER AND VFR CONDITIONS ARE EXPECTED BEHIND THIS WEATHER
SYSTEM SUNDAY NIGHT THROUGH TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...NF
LONG TERM...RCS
AVIATION...AMS/KK
Hazardous weather outlook, Mar 24, 9:11 AM EDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 AM EDT SAT MAR 24 2012

NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-251315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
911 AM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS ARE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009>011-WVZ042>045-251315-
TAZEWELL-SMYTH-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
911 AM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS ARE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Mar 24, 12:48 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1248 PM EDT SAT MAR 24 2012

NCZ004-005-241730-
ROCKINGHAM NC-STOKES NC-
1248 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM AND STOKES
COUNTIES...

AT 1243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
KING...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WALNUT COVE AROUND 100 PM...MEADOWS AROUND
105 PM...PINE HALL AROUND 110 PM...DILLARD AROUND 120 PM...ELLISBORO
AROUND 125 PM AND MAYODAN AROUND 130 PM.

LAT...LON 3627 8038 3654 8007 3640 7981 3625 8011
      3625 8034

PW
Special weather statement, Mar 24, 1:21 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT SAT MAR 24 2012

NCZ003-VAZ016-241800-
CARROLL VA-SURRY NC-
121 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND SURRY COUNTIES...

AT 117 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF BOTTOM...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR LAMBSBURG AROUND 130 PM...CANA AROUND 135
PM...FANCY GAP AROUND 145 PM...GLADESBORO AROUND 155 PM AND LAUREL
FORK AROUND 200 PM.

LAT...LON 3648 8094 3656 8089 3656 8084 3660 8087
      3685 8070 3673 8048 3670 8045 3664 8054
      3666 8059 3660 8063 3658 8061 3640 8084

PW
Special weather statement, Mar 24, 1:25 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 PM EDT SAT MAR 24 2012

NCZ001-VAZ009-015-241815-
ASHE NC-GRAYSON VA-SMYTH VA-
125 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL AFFECT ASHE...GRAYSON AND SMYTH
COUNTIES...

AT 122 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF WHITETOP...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR WHITETOP AROUND 130 PM...NELLA AROUND 135
PM...MOUNT ROGERS SUMMIT AROUND 140 PM...MOUNT ROGERS SUMMIT...
GRAYSON HIGHLANDS STATE PARK...RUGBY...AND GRASSY CREEK AROUND 145
PM...VOLNEY...AND THOMAS BRIDGE AROUND 150 PM AND TROUTDALE AROUND
155 PM.

LAT...LON 3658 8169 3662 8165 3663 8161 3665 8164
      3670 8166 3691 8137 3666 8119 3643 8167
      3649 8171 3654 8171

PW
Special weather statement, Mar 24, 1:28 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT SAT MAR 24 2012

VAZ010>013-241815-
BLAND VA-GILES VA-PULASKI VA-WYTHE VA-
128 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES...PULASKI AND
WYTHE COUNTIES...

AT 126 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WYTHEVILLE...
MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MAX MEADOWS AROUND 140 PM...LONG SPUR AROUND
155 PM...MECHANICSBURG AROUND 200 PM AND WHITE GATE AROUND 215 PM.

LAT...LON 3729 8100 3718 8072 3680 8109 3687 8124

PW
Local storm report, Mar 24, 2:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             HILDRETHS HOUSE         36.91N  81.28W
03/24/2012  E1.00 INCH       WYTHE              VA   PUBLIC

&&

EVENT NUMBER RNK1200031

FISHER
Local storm report, Mar 24, 2:27 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             RURAL RETREAT           36.90N  81.27W
03/24/2012  E1.50 INCH       WYTHE              VA   LAW ENFORCEMENT

&&

EVENT NUMBER RNK1200032

FISHER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 12:32 PM EDTSpecial Weather StatementRNKGrayson, Wythe43 min
Mar 24, 1:21 PM EDTSpecial Weather StatementRNKCarroll39 min
Mar 24, 1:25 PM EDTSpecial Weather StatementRNKGrayson50 min
Mar 24, 1:28 PM EDTSpecial Weather StatementRNKWythe47 min
Mar 24, 1:30 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe60 min
Mar 24, 1:57 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe63 min
Mar 24, 2:00 PM EDTSevere Thunderstorm WarningRNKCarroll60 min
Mar 24, 2:22 PM EDTSevere Thunderstorm WarningRNKBland, Grayson, Pulaski, Smyth, Wythe53 min
Mar 24, 2:34 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax56 min
Mar 24, 2:34 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax56 min
Mar 24, 2:44 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick61 min
Mar 24, 2:52 PM EDTFlash Flood WarningRNKCarroll, Patrick6 hr
Mar 24, 2:57 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Wythe63 min
Mar 24, 3:26 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax64 min
Mar 24, 3:30 PM EDTSpecial Weather StatementRNKPulaski30 min
Mar 24, 3:37 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig, Giles, Montgomery, Pulaski53 min
Mar 24, 3:39 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Patrick66 min
Mar 24, 3:46 PM EDTTornado WarningRNKFloyd, Patrick29 min
Mar 24, 4:08 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick67 min
Mar 24, 4:15 PM EDTTornado WarningRNKFranklin, Patrick30 min
Mar 24, 4:26 PM EDTSpecial Weather StatementRNKAlleghany34 min
Mar 24, 4:41 PM EDTTornado WarningRNKFranklin34 min
Mar 24, 4:48 PM EDTTornado WarningRNKPatrick42 min
Mar 24, 5:09 PM EDTTornado WarningRNKBedford, Franklin36 min
Mar 24, 5:17 PM EDTFlash Flood WarningRNKFloyd, Patrick5 hr
Mar 24, 5:24 PM EDTTornado WarningRNKHenry, Patrick36 min
Mar 24, 5:35 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick55 min
Mar 24, 5:38 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania67 min
Mar 24, 5:51 PM EDTTornado WarningRNKFranklin, Henry, City of Martinsville39 min
Mar 24, 6:05 PM EDTTornado WarningRNKCampbell25 min
Mar 24, 6:07 PM EDTSevere Thunderstorm WarningRNKPatrick53 min
Mar 24, 6:16 PM EDTSpecial Weather StatementRNKGrayson29 min
Mar 24, 6:19 PM EDTTornado WarningRNKPittsylvania41 min
Mar 24, 6:25 PM EDTFlash Flood WarningRNKFranklin, Henry, Patrick4 hr
Mar 24, 6:25 PM EDTTornado WarningRNKAmherst, Bedford, Campbell, City of Lynchburg35 min
Mar 24, 6:33 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville34 min
Mar 24, 6:46 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg3 hr
Mar 24, 6:53 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell37 min
Mar 24, 7:04 PM EDTSevere Thunderstorm WarningRNKPittsylvania56 min
Mar 24, 7:30 PM EDTSpecial Weather StatementRNKBuckingham30 min
Mar 24, 7:39 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania81 min
Mar 24, 7:57 PM EDTSpecial Weather StatementRNKBuckingham33 min
Mar 24, 3:29 PM EDTSpecial Weather StatementRNKSummers31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.